Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have MS. On fentenyl patch. Worried for its side effect. How to stop using this?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Hi, I have MS and was just lately put on the Fentenyl patch. I have read quite a bit about this patch and it scares me. So far I have only taken three patches at 12 mgs. HOw do I stop using this patch. I feel anxious, and can't sleep at night. Thank you. XXXXXX
Posted Fri, 19 Apr 2013 in Multiple Sclerosis
Answered by Dr. Shoaib Khan 54 minutes later
Hello XXXXXXX and welcome to XXXXXXX

Thank you for writing to us.

I can understand your anxiety and concern about using fentanyl due its many adverse effects. But, if you have confidence in your doctor then I am sure your doctor should and will take responsibility to carefully monitor your response. But, if you are skeptical about the use of this particular drug and wish to discontinue it then let me help you with that information.

Discontinuing fentanyl will have to be carefully done, and always monitored and supervised by a doctor. This will require converting patients to other opioid drugs, by first removing fentanyl and simultaneously calculating and prescribing the most appropriate dose of the new pain killer (based on patients requirement and report of pain). It takes approximately 30-34 hours for complete removal of fentanyl from the system (body); following which some patients can experience withdrawal symptoms (although unlikely in your case due to a very short course); like nausea, vomiting, diarrhea, anxiety and shivering.

Do consult your doctor if you are uncomfortable with this medication and only under your doctors supervision start off with a discontinuation.

I hope you found my response informative and helpful. Do write back to me for any further assistance, I would be happy to help you.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Have MS. On fentenyl patch. Worried for its side effect. How to stop using this? 1 hour later
Why is it since I started on the Fentnyl and stopped the morphine I feel very unsettled and walk half the night away? The reason I stopped the morphine was because of the the constipation although when I am not in the relapse stage I seem to manage this as well. Could it be the Fentnyl doesn't agree with me?
Answered by Dr. Shoaib Khan 22 minutes later
Hello once again XXXXXXX

It appears as though you are experiencing anxiety. This could also be due to the withdrawal of morphine. As mentioned earlier, anxiety is a common withdrawal symptom. I would attribute this anxiety to the withdrawal of morphine and not due to the introduction of fentanyl.

You could wait this out, as such symptoms are normally experienced in individuals whose drug regimen has been changed. As long as the fentanyl helps keep the pain away.

Your anxiety will either have to be treated or waited out. As advised earlier, I would want you to visit your doctor for proper management. Do not worry XXXXXXX such symptoms are normal and I request your patience. In the meantime, keep your doctor informed and try relaxation techniques coupled with change in sleep behaviour. These should help.

I hope this information helps. Wishing you the best and nothing less.

Take care.
Above answer was peer-reviewed by
Follow-up: Have MS. On fentenyl patch. Worried for its side effect. How to stop using this? 58 minutes later
Thanks for your input but I simply cannot sleep. I wander the house until early morning. Would night time tylenol help this?
Answered by Dr. Shoaib Khan 6 minutes later

Tylenol is pain and fever relieving medication. This will not have any effect on your anxiety unfortunately. I would prefer you either try sleep inducing techniques, anti-anxiety techniques or as a last resort anti-anxiety medication (only if the anxiety persists beyond the withdrawal symptom duration).

I hope this information helps XXXXXXX I understand anxiety and sleep deprivation can be frustrating. This is only a phase, with time and your doctor's help, you should surely get over this soon. You could write back to me anytime for any further clarifications, I am always here to help.

God bless you.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor